Advertisement

Creatine Supplementation and Venous Thrombotic Events

      To the Editor:
      Creatine is a naturally occurring compound that is popular as a sports nutrition supplement because it is believed to improve exercise performance. We report 2 cases of venous thrombosis occurring in otherwise healthy young men and discuss their causal link to the consumption of creatine.

      Case 1

      An 18-year-old student presented with a 1-week history of headache that was associated with vomiting. Thrombosis of the superior sagittal sinus, right transverse sinus, and right internal jugular vein was demonstrated on magnetic resonance imaging of the brain that was performed after his admission to the hospital. There was no other significant head and neck pathology detected. He had no personal or family history of venous thromboembolism. Comprehensive thrombophilia screening results were normal, which included tests for protein C, protein S and antithrombin III deficiencies, factor V Leiden and prothrombin gene G20210A mutation, lupus anticoagulant and anticardiolipin antibodies, Janus kinase 2 mutation for myeloproliferative disorders, and paroxysmal nocturnal hemoglobinuria screen.
      However, the patient was an active canoeist and had been taking creatine as a sports nutrition supplement daily for the last 3 months before his diagnosis. In further discussions, he recounted that he frequently felt thirsty and had to drink more fluids during the time he was taking the supplement.
      He was anticoagulated for 6 months and has since stopped taking creatine-containing products. At his most recent review 6 months after cessation of anticoagulation, he remains well with no recurrent thrombotic episode.

      Case 2

      A 31-year-old man presented with a 5-day history of left lower-limb swelling and pain and was diagnosed with proximal left lower-limb deep vein thrombosis involving the femoral and popliteal veins. He had no history of recent surgery or immobilization but did travel approximately 3 weeks earlier on a flight lasting 5 hours. This man led an active lifestyle and regularly exercised in a gym. To boost his exercise performance, he also was taking creatine supplements in the period leading to his diagnosis.
      There was no personal or family history of venous thromboembolism, and no other cause was evident. Catheter-guided thrombolytic therapy was given, followed by 6 months of anticoagulation treatment. He has since stopped the consumption of creatine-containing supplement and has had no venous thromboembolism recurrences.

      Discussion

      Creatine is widely used by athletes to enhance sports performances and increase muscle mass without significant concern of adverse risk to health. However, creatine supplementation could cause water to be drawn into the muscles by the osmotic effect produced by an increase in intracellular creatine.
      • Graham A.S.
      • Hatton R.C.
      Creatine: a review of efficacy and safety.
      This could lead to dehydration, especially in a hot environment, and cases of heat stroke have been reported among users.
      • Bailes J.E.
      • Cantu R.C.
      • Day A.L.
      The neurosurgeon in sport: awareness of the risks of heatstroke and dietary supplements.
      To prevent this, many creatine manufacturers advocate adequate hydration when taking creatine. Dehydration also is a known precipitating factor for venous thromboembolism.
      • Tait C.
      • Baglin T.
      • Watson H.
      • et al.
      British Committee for Standards in Haematology: guidelines on the investigation and management of venous thrombosis at unusual sites.
      In the 2 cases described, the young men were active athletes who spontaneously developed venous thromboembolism events that were temporally related to the use of creatine supplements. Having excluded other thrombophilic conditions, we contend that dehydration associated with creatine use is likely causal to these venous thromboembolism events. Dehydration can be particularly acute in our humid tropical climate. The additional, albeit small risk of venous thromboembolism associated with long-haul flights
      • Watson H.G.
      • Baglin T.P.
      Guidelines on travel-related venous thrombosis.
      in the second case can further enhance the dehydrating effects of creatine.

      Conclusions

      As athletes continuously seek to improve their recreational and professional performance goals through various means including sports nutrition supplements, it is essential that we warn them of the dehydrating potential of creatine and, by extension, its thrombotic risk. Its consumption must be accompanied by adequate and continuous rehydration during sporting activities.

      References

        • Graham A.S.
        • Hatton R.C.
        Creatine: a review of efficacy and safety.
        J Am Pharm Assoc (Wash). 1999; 39: 803-810
        • Bailes J.E.
        • Cantu R.C.
        • Day A.L.
        The neurosurgeon in sport: awareness of the risks of heatstroke and dietary supplements.
        Neurosurgery. 2002; 51: 283-286
        • Tait C.
        • Baglin T.
        • Watson H.
        • et al.
        British Committee for Standards in Haematology: guidelines on the investigation and management of venous thrombosis at unusual sites.
        Br J Haematol. 2012; 159: 28-38
        • Watson H.G.
        • Baglin T.P.
        Guidelines on travel-related venous thrombosis.
        Br J Haematol. 2011; 152: 31-34